Hyperthermia associated with drug intoxication

J. Rosenberg, P. Pentel, S. Pond, N. Benowitz, K. Olson

Research output: Contribution to journalArticlepeer-review

43 Scopus citations

Abstract

Hyperthermia (temperature of at least 40.5° C for at least one hour) associated with drug intoxication was identified in 12 patients over a 5-yr period. Intoxication was due to anticholinergic drugs (tricyclic antidepressants, antipsychotics, antihistamines), CNS stimulants (phencyclidine, cocaine, 3,4-methylene dioxyamphetamine, mescaline, lysergic acid diethylamide), salicylates, or combinations of these. Hyperthermia was present in four patients on admission, but its onset was delayed up to 12 h in the remainder. Outcome of hyperthermic patients was poor: five died and four had severe permanent neurologic sequelae. Clinical signs common to patients who developed hyperthermia were increased muscular activity and absence of sweating. Five patients suffered seizures, and four did not respond to anticonvulsant medication until body temperature was lowered. Cooling did not appear to favorably affect the outcome after body temperature had remained above 40.5°C for a prolonged period. Prevention of death of neurologic sequelae from drug-induced hyperthermia depends upon the recognition of risk factors and the prompt treatment of hyperthermia.

Original languageEnglish (US)
Pages (from-to)964-969
Number of pages6
JournalCritical care medicine
Volume14
Issue number11
DOIs
StatePublished - Jan 1 1986

Fingerprint

Dive into the research topics of 'Hyperthermia associated with drug intoxication'. Together they form a unique fingerprint.

Cite this